Missouri, 2019

Flash Flood and Damaging Winds in Missouri, June 22, 2019

June 22, 2019 · NWS EAX · 14 events in 8 counties and zones

Several rounds of severe storms moved through portions of northern Missouri on June 22, into the late evening hours. These storms produced several areas of strong winds approaching and exceeding 60 mph, and also produced several areas of minor flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Several rounds of severe storms moved through portions of northern Missouri on June 22, into the late evening hours. These storms produced several areas of strong winds approaching and exceeding 60 mph, and also produced several areas of minor flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 22, 2:57 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 22, 2:57 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
357 PM CDT Sat Jun 22 2019

.Discussion...
Issued at 357 PM CDT SAT JUN 22 2019

Severe weather along with possible flash flooding will be the main
concerns heading into this evening and overnight...

Severe thunderstorm watch 426 now in effect for the western half
of our fcst area as dewpoints in the low- to mid 70s combined
with temperatures in the middle to upper 80s, have led to rapid
destabilizion across our area. Latest SPC Mesoanalysis shows an
MLCAPE axis of 5000+ J/kg extending north across our region this
afternoon, with some residual capping still noted across far
northwest Missouri and east-central Missouri behind an outflow
boundary from earlier MCS activity. Main limiting factor so far
today has been a lack of synoptic-scale forcing, however regional
GOES-16 water vapor imagery continues to show a compact shortwave
trough lifting north through the southern Plains this afternoon.
In addition, surface analysis shows main cold front slowly
approaching our area from the northwest this afternoon, with
visible satellite clearly showing the aforementioned outflow
boundary extending from near Liberty south through the Missouri
Ozarks. These surface features, combined with the approaching
upper shortwave, will be the focus for developing convection
across western Missouri and eastern Kansas in the next hour or
two. Fcst soundings show fat CAPE profiles through the vertical
with high amounts of instability noted in the hail growth region
which is most likely in response to nearly dry adiabatic lapse
rates in the mid-levels resulting from a migrating EML plume
which is now in-place over the central Plains and adjoining lower
Missouri Vly. This dry mid-level air will also support strong
damaging wind gusts with storms that develop across the area later
this afternoon, which can be seen on latest SPC Mesoanalysis
DCAPE fcsts which highlight 1000+ J/kg across portions of the
area. While the tornado threat appears lower than the hail and
strong wind threat, regions near residual boundaries will need to
be watched closely as these areas often times support higher
amounts of low-level vorticity generation.

After convection develops, its expected to slowly move from west
to east across the fcst area. Another concern heading into the
overnight period will be the possibility of heavy rain and flash
flooding as PWAT values increase to 2" across a large portion of
the area. In fact, latest CIRA Advected Layered Precipitable
Water satellite imagery shows a corridor of higher mid- and
upper-level moisture heading north from the southern Plains this
afternoon, which further supports the idea that rainfall overnight
can be very efficient with such a warm and moist airmass in-place
over the area. Combine this with wet soil conditions from heavy
rainfall in previous days, we could be looking at an increased
flash flood threat later tonight and early Sunday. As a result of
these concerns, have elected to hoist another flash flood watch
which will remain in effect through Sunday evening for the entire
forecast area.

Unfortunately, shower and storm activity will likely continue for
a large part of the day on Sunday as the main cold front finally
starts to move through the region. Severe wx will remain a concern
through the day thanks to abundance of instability thanks to such
a moist pre-frontal airmass. Fortunately, rain chances should
start coming to an end through the overnight hours into Monday
morning as the front starts clearing the area.

Cooler and less humid air looks to finally move back into the
area on Monday as region will reside in a post frontal airmass.
Some lingering shwrs and storms will be possible through the day
as instability type shwrs/storms may develop across northern
Missouri as main upper low passes to our north. Drier and less
humid air looks to then remain in-place through at least mid-week
as high pressure settles south over the area.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1223 PM CDT SAT JUN 22 2019

Very challenging fcst this afternoon as forecast models continue
to show widespread, and potentially long-lasting opportunities for
for storms later this afternoon and evening. For now, models show
isolated storm coverage beginning around the 20z time frame,
however all seem to indicate that coverage should increase around
the 23z time frame as stronger synoptic-scale forcing arrives from
the southwest. As a result, have attempted to capture the higher
likelihood timing with a tempo group beginning at 23z, however
trends will have to be monitored for any cells that may impact
area terminals sooner. When the more concentrated activity begins
moving through, expect widespread categorical decreases to MVFR
and IFR with heavy rain resulting in reduced visibilities and
lower ceilings. Activity should gradually start moving east of
area terminals around the 04z time frame, with lingering
stratiform rain showers possible through the predawn hours. It
does remain possible that MVFR, and potentially IFR ceilings may
develop during the predawn hours, but will allow later fcsts
address those concerns once late afternoon and evening convective
trends become better established. Winds should remain from the
south and southeast between 8-13 kts through much of the fcst
period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 7 PM CDT this evening through late Sunday
     night for KSZ025-057-060-102>105.

MO...Flash Flood Watch from 7 PM CDT this evening through late Sunday
     night for MOZ001>008-011>017-020>025-028>033-037>040-
     043>046-053-054.

&&

Discussion...32
Aviation...32
Hazardous weather outlook, Jun 22, 11:44 AM CST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
1244 PM CDT Sat Jun 22 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231745-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
1244 PM CDT Sat Jun 22 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

 Severe storms are possible later this afternoon into tonight across
 the entire area. All modes of severe are possible including
 damaging winds, large hail, and a tornado or two. In addition,
 heavy rain is expected with these storms which could lead to flash
 flooding as well as additional river flooding.

 More detailed information can be
 accessed at... https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Multiple rounds of storms are possible Sunday with some lingering
 storms in the morning and then redevelopment in the afternoon. The
 storms in the afternoon could become severe with large hail,
 damaging winds, and a few tornadoes possible. By Monday there could
 be 2 to 3 inches of rainfall over the region with some areas seeing
 localized amounts higher than that, mainly north of the Missouri
 River. This will likely aggravate river flooding and may cause some
 flash flooding issues.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 22, 3:58 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
458 PM CDT Sat Jun 22 2019

KSZ025-102-103-MOZ004-012-013-020-028-222230-
Doniphan KS-Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
De Kalb MO-Gentry MO-Andrew MO-
458 PM CDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONIPHAN...
NORTHWESTERN LEAVENWORTH...ATCHISON...BUCHANAN...SOUTHWESTERN
GENTRY...NORTHWESTERN PLATTE...ANDREW AND WESTERN DEKALB COUNTIES
UNTIL 530 PM CDT...

At 458 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Savannah to near Rushville to near
Nortonville. Movement was northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
St. Joseph, Atchison, Savannah, Weston, Wathena, Elwood, Country Club
Villa, Country Club, King City, Agency, Effingham, Union Star,
Amazonia, Rushville, Lancaster, Clarksdale, Lewis And Clark Village,
Doniphan, Easton and De Kalb.

This includes the following highways...
 Interstate 29 between mile markers 32 and 63.
 Interstate 229 between mile markers 0 and 14.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Kansas...and northwestern and west central Missouri.

LAT...LON 3949 9557 3969 9513 4009 9485 4013 9437
      3970 9462 3915 9518 3942 9518 3942 9557
TIME...MOT...LOC 2158Z 247DEG 31KT 3998 9478 3966 9500 3938 9535

Welsh

The radar

The Pleasant Hill radar (KEAX), 124 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Andrew

When
June 22, 4:24 PM CST to 4:27 PM CST
Where
Andrew County, 1.61 mi S of Avenue City
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.857, -94.777

A power pole was broken at CR 304 and HWY 169.

Thunderstorm Wind, Buchanan

When
June 22, 4:28 PM CST to 4:31 PM CST
Where
Buchanan County, 0.53 mi E of (Stj)st Joseph Mem A
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.770, -94.910

ASOS measured 60 mph winds.

Thunderstorm Wind, Daviess

When
June 22, 5:22 PM CST to 5:25 PM CST
Where
Daviess County, 2.1 mi SW of Pattonsburg Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.050, -94.180

Large trees down across HWY 1 near AA.

Thunderstorm Wind, De Kalb

When
June 22, 5:43 PM CST to 5:46 PM CST
Where
De Kalb County, 0.87 mi NE of Osborn
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.760, -94.360

Several power lines were down near the town of Osborn.

Thunderstorm Wind, Daviess

When
June 22, 6:00 PM CST to 6:03 PM CST
Where
Daviess County, 4.05 mi NNE of Altamont
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.930, -94.060

Emergency management reported 60 mph wind.

Thunderstorm Wind, Grundy

When
June 22, 6:27 PM CST to 6:30 PM CST
Where
Grundy County, 0.69 mi S of Trenton
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.070, -93.620

Several structures were damaged near Trenton. Several power lines were also down.

Thunderstorm Wind, Grundy

When
June 22, 6:35 PM CST to 6:38 PM CST
Where
Grundy County, 1.73 mi ESE of Brimson
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.140, -93.700

Emergency management reported 60 mph wind.

Flash Flood, Daviess

When
June 22, 8:35 PM CST to 9:35 PM CST
Where
Daviess County, 2.65 mi W of Gallatin to 2.42 mi NE of Altamont
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.920, -94.020

Emergency Management reported water flowing over HWY 6.

Thunderstorm Wind, Cass

When
June 22, 9:33 PM CST to 9:36 PM CST
Where
Cass County, 0.75 mi SSE of Lake Winnebago
Measured
52 kt (60 mph) estimated gust
Reported by
Official NWS Observations
Coordinates
38.810, -94.265

Winds over 60 mph were observed by the NWS office in Pleasant Hill.

Thunderstorm Wind, Cass

When
June 22, 9:45 PM CST to 9:48 PM CST
Where
Cass County, 0.88 mi SE of Creighton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.490, -94.070

Trained spotter in Creighton reported 60 mph wind.

Thunderstorm Wind, Johnson

When
June 22, 9:55 PM CST to 9:58 PM CST
Where
Johnson County, 3.77 mi W of Centerview
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.750, -93.920

Off duty NWS meteorologist had a tree fall onto the house.

Thunderstorm Wind, Johnson

When
June 22, 10:09 PM CST to 10:12 PM CST
Where
Johnson County, 1.28 mi ESE of Warrensburg
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
38.760, -93.730

Storm chaser measured 73 mph wind.

Thunderstorm Wind, Pettis

When
June 22, 10:39 PM CST to 10:42 PM CST
Where
Pettis County, 1.08 mi W of Sedalia Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.700, -93.200

Tree damage was reported in Sedalia. Size and condition of the trees are unknown.

Thunderstorm Wind, Pettis

When
June 22, 10:50 PM CST to 10:53 PM CST
Where
Pettis County, 0.89 mi E of Sedalia
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.698, -93.214

Emergency manager reported 65 mph wind at 15th and Engineer.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840556, 840561, 840557, 840558, 840562, 840559, 840563, 840554, 840564, 840565, 840566, 840568, 840560, 840569.